Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
124 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Want to grow taller. Among Aromatase Inhibitor, Anastrozole and Formestane. Which one is effective and safe?

Answered by
Dr.
Dr. Timothy Raichle

OBGYN

Practicing since :1999

Answered : 1686 Questions

default
Posted on Sun, 4 Aug 2013 in Medicines and Side Effects
Question: Hi there, I have already consulted two earlier questions concerning the same topic which I am about to explain.
I am a 14 year old boy, and I am aiming to grow taller than my genetic heigh which is approximately 175 cm. I have done quite some research on the endocrine system, as well as growth hormones (somatotropin, tev-tropin etc.) however I concluded that it has many side-effects, especially in those who do not necessarily need it, and are not prescribed by the doctor to get it.
After sometime I found out that Estrogen is the cause of the epiphyseal plate closure and also read an article that Anastrozole can inhibit that process and allow you to grow for a longer period of time (which usually results in a taller height).
Now I come to the conclusion that there shouldn't be any severe side-effects, other than some tensions, pains/cramps and that it does not require any prescription as it's not a steroid, but I see that there are many Estrogen inhibitors, such as; Aromatase Inhibitor, Anastrozole, Formestane and many other products, I would just like to know which one is more effective (dosage and product), if this at all is safe, and whether or not it is indeed useful.
doctor
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

Any effort to bypass your "genetically determined" growth potential is going to come with significant short and long-term side effects. It is simply not healthy to pursue such a course, especially while you are still growing. You are currently 5 ft 8 inches tall, and will likely still gain some height as you continue to mature.

With regard to Anastrozole, here are the reported side effects:

1. Chance of developing ischemic cardiovascular disease = 4%
2. Chance of developing high blood = 2%
3. Mood disturbance = 19%
4. Fatigue = 19%,
5. Pain = 11% to 17%
5. Headaches = 9% to 13%
6. Depression = 5% to 13%
7. Rash = 6% to 11%
8. Hot flashes = 12% to 36%
9. Nausea = 11% to 19%
10. Vomiting = 8% to 13%
11. Weakness = 16% to 19%
12. Arthritis = 17%
13. Bone pain = 6% to 11%
14. Osteoporosis (thinning of your bones) = 11%

So, I respect your extensive research, but pursuing such a course is not without short term side effects, not to mention the long term effects on your heart and bones. This is clearly not a good idea. Worse yet, such a discussion should not be attempted 'over-the-counter'. One thought to consider is a visit with an Endocrinologist to discuss your concerns and goals.

I wish you the best of luck.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,   ,  
Treatment/Therapy
Medical Topics

Recent questions on  Osteoporosis

doctor1 MD

Have had fractured ribs for 5 months now. Dr. Said it could take up to a year to heal. So far I am wearing a TENS unit, have a pain cream, going to...

doctor1 MD

My 64 yr old husband has been suffering from M.E. for six years. He also suffers from eczema and osteoporosis (probably caused by his having...

doctor1 MD

I recently had 2 Epidaural Lumbar Spine Injections that were moderately successful. But shortly thereafter I had a Chest X-ray, and discovered that...

doctor1 MD

sir my mother is suffering fron osteoporosis. having value -2.9 ( T-score). she has operated fro cancer 2 yrs back. she has heart problem and...

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound....

doctor1 MD

I am a 72 year old woman. For the past week I have been getting excruciating thigh muscle cramping thinking it was sciatica . My doc doesn't have...

doctor1 MD

If I have rheumatoid arthritis , what is safest medication that also helps osteoporosis? How can I reduce swelling in feet and hands? I'm taking...